Texas, 2004

Hail in Texas, March 26 to 27, 2004

March 26 to 27, 2004 · NWS MAF · 2 events in 2 counties and zones

An isolated left moving severe thunderstorm that developed along a dryline resulted in large hail in Ector County during the early evening. Additional thunderstorm activity developed during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated left moving severe thunderstorm that developed along a dryline resulted in large hail in Ector County during the early evening. Additional thunderstorm activity developed during the overnight hours. One of these storms became severe and produced large hail in Reagan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 2:30 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 26, 2:30 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CST FRI MAR 26 2004

.SHORT TERM...
WV IMAGERY SHOWS UPPER LVL TROF AT 19Z EXTENDING FM THE ID PANHANDLE
S TO THE CA-AZ BORDER...AND PROGGED TO BE OVR N CNTRL NM BY 09Z
SAT.  AHEAD OF THIS FEATURE...ABUNDANT LOW LVL GULF MSTR HAS BACKED
INTO THE MTNS...W/THE 50 DEG SFC ISODROSOTHERM EXTENDING FM
KATS-KMRF...COINCIDENT W/WEAK DRYLINE.  ALL 12Z MODELS HAVE
UNDERESTIMATED THIS MSTR...W/GFS HAVING THE BEST HANDLE...SO WILL
MOISTEN UP THE GRIDS SOMEWHAT TO BRING THINGS IN LINE W/REALITY.
COINCIDENTALLY...THIS WILL CORRESPOND W/OVERNIGHT LOWS ABV MACHINE
NUMBERS.

AS THE UPPER LVL TROF APPROACHES NM LATER THIS AFTERNOON/EVENING...
ASSOCIATED LEE TROFFING WILL BEGIN TO STRENGTHEN LOW LVL SERLY-SRLY
FLOW INTO THE AREA...MAINTAINING ABUNDANT MSTR AND SHARPENING UP THE
DRYLINE.  LOOKING AT THE WINDSPEEDS ON THE CURRENT OBS...AND
RELATIVELY WEAK SW WINDS W OF THE DRYLINE...DRYLINE SHOULDN/T MIX
VERY FAR E BY 00Z.  VIS SAT IMAGERY SHOWS STRATUS DECK STILL ERODING
SW-NE...AND EXPECT CU FIELDS TO START FORMING OUT W SOON...WHERE
HEATING HAS BEEN OPTIMAL OVR THE PAST FEW HRS...AND A SHRTWV AHEAD OF
THE TROF MOVES INTO FAR W TX. EXPECT CONVECTIVE INITIATION AFTER 21Z
AT THE EARLIEST.  BY 00Z...MODELS ORIENT A 0-1KM MSTR CONVERGENCE
AXIS N-S ALONG THE NM-TX BORDER...W/BEST LIFT OVER SE NM AND THE S
CNTRL PLAINS. MODELS PROG 0-3KM 2000-2500 J/KG MUCAPES IN THIS
AREA...AS WELL. 18Z KMAF SOUNDING SHOWS WETBULB ZERO HGHTS OF AROUND
85KFT AGL...SO LARGE HAIL SHUD BE THE PRIMARY SVR THREAT FROM
CONVECTION THIS EVENING...AND POSSIBLY DAMAGING WINDS NEARER TO THE
DRYLINE. THUS...WILL UP POPS AND CONCENTRATE SVR THREAT IN SE NM...S
CNTRL PLAINS...AND AREAS E.  THESE SHOULD BE MAINTAINED LATE INTO
TONIGHT AS FORCING FM UPPER LVL TROF NEARS...AIDED BY PROGGED H85
55KT LLJ OVR ERN ZONES.

.LONG TERM...
LOOK FOR FOURTH POTENTIAL DAY OF STORMS ON SATURDAY... SHOULD BE
LAST DAY FOR AWHILE.  UPPER PATTERN WILL HAVE LARGE TROUGH EDGING
INTO THE AREA SATURDAY WITH SPC FORECASTING SLIGHT RISK EAST OF AREA
WITH ONLY EASTERN CWA IN GENERAL STORMS.  ON SATURDAY SURFACE LOW
WILL MOVE AWAY FROM THE MOUNTAINS AND INTO THE PLAINS AS TROUGH
EXTENDS DOWN THROUGH THE AREA.  TROUGH WILL COMBINE WITH DRYLINE
WHICH SHOULD START THE DAY NEAR A CNM TO MRF LINE.  WEST OF THE LINE
MAY EXPERIENCE HEIGHTENED FIRE WX CONDITIONS... EAST OF THE LINE MAY
SEE SOME SEVERE WX.  ETA HAS THE DRYLINE ACROSS THE EASTERN COUNTIES
BY LATE AFTERNOON AS WESTERLY WINDS SWEEP DOWN ACROSS THE HIGHER
ELEVATIONS.  GUIDANCE GOING BELOW HIGH WIND WARNING CRITERIA AT
GDP... BUT WILL HAVE TO BE MONITORED.

BY SUNDAY UPPER TROUGH WILL BE OVER THE AREA AS A SURFACE LOW DRAGS
A COLD FRONT INTO THE NORTHERN CWA BY 12Z SUNDAY PUSHING THROUGH THE
AREA DURING THE DAY.  COOLER AND DRIER CONDITIONS EXPECTED.  CENTER
OF SURFACE HIGH OVER PANHANDLE MONDAY WILL HELP TO START BRINGING
WIND BACK AROUND TO THE SOUTHEAST AS IT PASSES BY.

UPPER RIDGE STARTS BUILDING IN MONDAY AND STAYS OVER THE AREA
THROUGH THURSDAY RESULTING IN WARMER TEMPS.  HOWEVER A CLOSED LOW
TROUGH MOVING OVER CALIFORNIA ON THURSDAY WILL START SPINNING TOWARD
THE AREA AND MAY EJECT A FEW SHORTWAVE AHEAD OF IT.  COULD SEE A FEW
STORMS LATE THURSDAY OR EARLY FRIDAY AS GFS BRINGS A SHORTWAVE OVER
THE AREA... WILL GO AHEAD AND SHOTGUN ISOLATED POPS OVER AREA
THURSDAY EVENING JUST AS A HEADS UP OF WHEN NEXT OPPORTUNITY FOR
PRECIP MAY OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             58  80  50  73 /  30  40  20   0
CARLSBAD NM               56  83  47  72 /  10  10   0   0
DRYDEN TX                 63  81  56  76 /  10  20  10  10
FORT STOCKTON TX          61  85  54  77 /  20  20  10   0
GUADALUPE PASS TX         54  79  51  67 /   0   0   0   0
HOBBS NM                  58  84  48  73 /  30  20   0   0
MARFA TX                  54  78  42  68 /  10  10   0   0
MIDLAND INTL AIRPORT TX   62  82  49  74 /  30  30  10   0
ODESSA TX                 59  82  49  75 /  30  30  10   0
WINK TX                   59  87  48  79 /  30  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

44/72
Hazardous weather outlook, Mar 26, 4:26 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CST FRI MAR 26 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
426 PM CST (326 PM MST) FRI MAR 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS LATE THIS AFTERNOON AND TONIGHT.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE FORECAST
AREA BY LATE AFTERNOON AND EARLY EVENING.  THE ATMOSPHERE IS
CONDUCIVE FOR THUNDERSTORMS TO STRENGTHEN...AND BECOME SEVERE.

THE PRIMARY THREAT FROM ANY THUNDERSTORMS THROUGH TONIGHT WILL BE
LARGE HAIL.  HOWEVER...DAMAGING WINDS OR AN ISOLATED TORNADO CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ector

When
March 26, 6:20 PM CST to 6:35 PM CST
Where
Ector County, 4 mi W of Goldsmith
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.983, -102.683

Dime to nickel size hail covered the ground.

Hail, Reagan

When
March 27, 3:45 AM CST to 4:00 AM CST
Where
Reagan County, 13 mi NNW of Stiles
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.567, -101.667

Nickel to quarter size hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389865, 5389866.